Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Psychiatric Topics
Question: Anxiety and Iron Deficiency Anemia
|samster28 - Sat Feb 18, 2006 3:03 pm|
I am a 28 year old female whom has suffered from Anxiety and Panic attacks for 2 years now. Currently taking Citalopram 20Mg daily which I have been taking for a year, doesn't seem to help that much. I have just had some test results back which indicate that I have iron deficiency anemia. Is there any way that this could be the cause for my anxiety etc. Please advise, maybe I finally have an answer :)
|MaryAnn N, RN - Sun Feb 19, 2006 10:51 am|
I am not sure what type of anxiety symptoms you are experiencing, but anemia can cause a rapid heart beat which if your heart is beating fast, can cause you to feel anxious. How is your doctor treating your anemia and did he say what caused your iron level to drop?
Citalopram (Celexa) is used for the management of depression. It also has been tested in persons with obsessive- compulsive disorders and panic disorders. If you have been taking this medication for one year with no improvment, I would suggest that you speak to your physician regard a dose or medication change. Perhaps if you are not already doing so, a specialist or Psychiatrist might be able to help you better being that is their specialty.
Hope this information has been helpful.
|DoctorJohn - Thu Feb 23, 2006 3:38 pm|
I think it most unlikely that a mild iron deficiency anaemia is responsible for your anxiety symptoms: what is your actual haemoglobin level?
With regard to the control of generalised anxiety symptoms and panic attacks, in my experience Citalopram tends to be one of the more activating SSRIs (serotonin specific reuptake inhibitors) and is not therefore always useful. I think Paroxetine is probably a better option and suggest you discuss the possibility of changing to this with your GP.
I assume you have also been afforded an opportunity to participate in CBT (cognitive behavioural therapy)?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.